Alert archive / Michigan / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 34, NWS Gaylord, MI

August 9, 2023Chippewa County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 9, 2023, 3:18 PM EDT for Chippewa County, Michigan. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2023, 3:18 PM EDT (19:18 UTC)
Expired
Aug 9, 2023, 4:00 PM EDT
In force
42 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Chippewa County, MI

The radar

The NCL Michigan radar (KAPX), 161 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 3:35 PM EDTHAIL 1.54 E Mccarron, MIReport via social media. Pictures of measured 1.5 inch hailstones on far north side of Neebish Island. Time estimated via radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2023-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2023-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1384 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

790 
WUUS53 KAPX 091918
SVRAPX
MIC033-092000-
/O.NEW.KAPX.SV.W.0034.230809T1918Z-230809T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
318 PM EDT Wed Aug 9 2023

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Central Chippewa County in eastern Michigan...

* Until 400 PM EDT.

* At 318 PM EDT, a severe thunderstorm was located near Dafter, or 11
  miles southeast of Point Iroquois, moving east at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Dafter, Donaldson, Barbeau, Munuscong and McCarron. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4639 8414 4633 8412 4632 8411 4628 8412
      4625 8410 4624 8411 4621 8408 4628 8456
      4637 8457 4641 8447
TIME...MOT...LOC 1918Z 273DEG 28KT 4633 8447 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Cornish
4 follow-up statements
895 
WWUS53 KAPX 091932
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
332 PM EDT Wed Aug 9 2023

MIC033-092000-
/O.CON.KAPX.SV.W.0034.000000T0000Z-230809T2000Z/
Chippewa MI-
332 PM EDT Wed Aug 9 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR CENTRAL CHIPPEWA COUNTY...

At 331 PM EDT, a severe thunderstorm was located over Barbeau, or 12
miles south of Sault Ste. Marie, moving east at 35 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Donaldson, Barbeau, Munuscong and McCarron. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4637 8414 4632 8411 4628 8412 4625 8410
      4624 8411 4622 8409 4621 8410 4626 8442
      4632 8442 4635 8433 4637 8422
TIME...MOT...LOC 1931Z 281DEG 30KT 4631 8427 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Cornish
320 
WWUS53 KAPX 091940
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
340 PM EDT Wed Aug 9 2023

MIC033-092000-
/O.CON.KAPX.SV.W.0034.000000T0000Z-230809T2000Z/
Chippewa MI-
340 PM EDT Wed Aug 9 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR CENTRAL CHIPPEWA COUNTY...

At 339 PM EDT, a severe thunderstorm was located near Munuscong, or
16 miles southeast of Sault Ste. Marie, moving east at 35 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Barbeau, Munuscong and McCarron. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4637 8414 4632 8411 4631 8412 4628 8412
      4625 8410 4624 8411 4622 8409 4621 8410
      4625 8432 4631 8432 4637 8422
TIME...MOT...LOC 1939Z 282DEG 36KT 4630 8413 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Cornish
901 
WWUS53 KAPX 091942
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
342 PM EDT Wed Aug 9 2023

MIC033-092000-
/O.CON.KAPX.SV.W.0034.000000T0000Z-230809T2000Z/
Chippewa MI-
342 PM EDT Wed Aug 9 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR CENTRAL CHIPPEWA COUNTY...

At 341 PM EDT, a severe thunderstorm was located near Munuscong, or
17 miles southeast of Sault Ste. Marie, moving east at 30 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Barbeau and Munuscong. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4637 8414 4632 8411 4631 8412 4628 8412
      4625 8410 4624 8411 4622 8409 4621 8410
      4624 8430 4630 8428 4636 8422
TIME...MOT...LOC 1941Z 273DEG 28KT 4630 8410 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$
800 
WWUS53 KAPX 091954
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
354 PM EDT Wed Aug 9 2023

MIC033-092004-
/O.EXP.KAPX.SV.W.0034.000000T0000Z-230809T2000Z/
Chippewa MI-
354 PM EDT Wed Aug 9 2023

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHIPPEWA COUNTY WILL
EXPIRE AT 400 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4637 8414 4632 8411 4631 8412 4628 8412
      4625 8410 4624 8411 4622 8409 4621 8410
      4624 8430 4630 8428 4636 8422
TIME...MOT...LOC 1954Z 273DEG 28KT 4629 8396 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 1:58 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 9, 1:58 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
158 PM EDT Wed Aug 9 2023

.UPDATE...
Issued at 1116 AM EDT Wed Aug 9 2023

Current forecast thought largely remain unchanged. Latest SPC Day 1
Convective Outlook has expanded the Marginal Risk (1/5) across the
eastern U.P. and Tip of the Mitt. Additional showers and storms are
expected to initiate along/ahead of the cold front that will sag
from north to south through today, along with pop-up showers and
storms across northeast lower along the lake breeze as discussed by
the previous forecaster. A narrow strip of buoyancy around 1,000
J/kg MLCAPE should set up along the aforementioned severe outlook
area in the next few hours. Deep-layer shear around 35-40 kts with
gradually increasing shear through the profile displayed on forecast
hodographs lends support for an isolated severe threat across
eastern upper/Tip of the Mitt through this afternoon where the
primary concerns would be large hail and gusty winds. Additional
shower and storm chances look to return later this evening and
overnight.

&&

.NEAR TERM...(Today through Tonight)
Issued at 257 AM EDT Wed Aug 9 2023

High Impact Weather Potential: Scattered thunderstorms possible this
afternoon into tonight. An isolated instance of large hail and/or
strong winds can't be ruled out.

Pattern Synopsis/Forecast: Two primary features of note across the
nation's midsection early this morning. Convective charged wave
currently situated just lee of the Rockies is progged to slide east
across the Plains, mid-MS into the Ohio Valley today through
tonight. Meanwhile, a second much larger wave currently dropping
across western Ontario will slowly pinwheel southeastward toward the
far northern Great Lakes through the forecast period...eventually
drifting into Quebec later Thursday.

The southern feature will likely rob the best moisture advection
from making it into northern Michigan today. However, a cold front
attendant to surface low pressure tied to that northern wave is
expected to cross northwest to southeast across the area this
evening through early Thursday morning...likely providing enough
support for at least scattered showers/storms across parts of
northern MI.

Primary Forecast Concerns: Shower/storm chances this afternoon
through tonight. Perhaps a strong storm?

Little in the way of sensible weather expected through the first
half of today with any patchy morning fog giving way to plentiful
sunshine. Changes are in the offing, however, especially for the
second half of the day through tonight.

Initial convective chances begin this afternoon...primarily confined
to the typical lake breeze low-level convergence areas of interior
eastern upper and northwest/north-central lower MI. Isolated to
scattered showers and a few storms possible in these areas (in
similar fashion to yesterday) in an environment characterized by
temperatures warming into the 80s and dew points creeping toward 60F
resulting in MLCAPE values circa 500-1000 J/kg. Effective layer bulk
shear values leave a bit to be desired through the afternoon, but
topping out around 30 kts may be enough for a strong storm or two.
Steep low level lapse rates, freezing levels around 700 mb and WBZ
heights ~9 kft suggest both briefly gusty downdraft winds and
isolated large hail would be possible in any stronger cells. PWs
between 1-1.25" suggest some briefly heavy downpours likely as well.

This diurnally aided activity likely to diminish with the loss of
daylight this evening before additional chances spread in from the
west as forcing increases ahead of and along the approaching cold
front that's set to cross northwest to southeast across northern MI
late this evening through mid-Thursday morning. Latest trends focus
the most numerous activity along and north of M-72, and while
instability will be waning through this time, shear values do slowly
tick upwards to near 40 kts. While continuing to be unlikely,
suppose there remains an outside shot of a stronger embedded storm
through tonight. Certainly worth watching trends through today and
this evening. All this said, not at all sold that everyone sees
meaningful rain today through tonight, especially south of M-72 and
across far northern/western Chippewa County where it appears
shower/storm coverage will be minimized.

Highs today largely in the 80s area-wide with some upper 80s not out
of the question across downsloping areas. Temperatures don't fall
too far tonight...generally in the mid-50s far north to the low
60s near Saginaw Bay.

&&

.SHORT TERM...(Thursday through Friday)
Issued at 257 AM EDT Wed Aug 9 2023

High Impact Weather Potential: Minimal.

Pattern Forecast: Closed upper-level low pressure across eastern
Ontario at the start of the period will slowly meander into Quebec
through the day Thursday. Attendant surface reflection and cold
front crossing northern Michigan will quickly follow suit to the
south and east as well. Heights rise aloft Thursday afternoon
through Thursday night across the western Great Lakes with a mid-
level ridge axis crossing locally Friday morning. Attendant
bubble of surface high pressure will cross the region through this
time frame.

Next weather-maker approaches from the northwest late Friday with
latest ensemble trends supporting shower chances increasing from
west to east across the forecast area Friday afternoon into Friday
evening.

Primary Forecast Concerns: Lingering shower early Thursday.
Additional rain chances late Friday.

By early Thursday morning, well-advertised cold front is expected to
be trekking across southeastern reaches of the forecast area...
becoming focused to our south and east by midday. Perhaps a
lingering shower and/or isolated rumble of thunder lingers beyond
sunrise over northeast lower, but by and large, a dry day with
clearing skies is expected to be the rule. Northwest winds will be
gusty at times through the day with an almost early fall-like feel
on tap as temperatures struggling to reach much above the low-mid
70s and occasional gusts as high as 25-30 mph.

The overall pressure gradient relaxes significantly Thursday night
as high pressure settles overhead leading to eventual light/calm
winds, which combined with clear skies, should allow for ideal
radiational cooling conditions. Lows generally in the 40s to low 50s
with some of the typically cooler/interior locales potentially
making a run to near 40.

Generally tranquil conditions expected to prevail to kick off
Friday; however, increasing shower and perhaps isolated thunderstorm
chances are expected to be the rule for the second half of the day
as another mid-level wave and attendant area of low pressure dive
across south-central Canada and the northern Plains...eventually
making a run across the MS Valley and Great Lakes Friday
night/Saturday. High temps moderate a few degrees for Friday on the
heels of increasing southwesterly flow, but still largely topping
out in the 70s area-wide.

.LONG TERM...(Friday night through Tuesday)
Issued at 257 AM EDT Wed Aug 9 2023

High Impact Weather Potential...Minimal

Very broad troughing with embedded shortwave disturbances will engulf
the northern CONUS this weekend through early next week. These
shortwaves will bring a couple rounds of showers and storms as they
progress across the Great Lakes region. The first shortwave trough
starts at the beginning of the forecast period with an area of low
pressure swinging a cold front across northern Michigan Friday night
into Saturday bringing the best chance of showers through the long
term forecast period. Another wave will move through the region
Monday bringing additional chances of showers and storms. PoPs will
remain relatively low in the latter half of the forecast period
due to timing discrepancies amongst guidance, but certainly an
active pattern ahead.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 158 PM EDT Wed Aug 9 2023

Primary aviation concern is multiple chances for showers and storms
across various northern Michigan TAF sites through tonight.
Scattered showers and a few storms have already formed across
portions of the eastern U.P. and far northeast lower. Expansion in
this coverage is expected over the next few hours, and any activity
should wane rapidly heading into this evening as diurnal heating
ceases. Additional rain/thunder chances return tonight into early
Thursday morning. Otherwise, winds look to go calm tonight before
strengthening out of the northwest on Thursday. Aside from temporary
reductions in VSBY and lowered CIGs associated with precip, VFR
conditions are anticipated through much of the issuance period.

&&

.MARINE...
Issued at 257 AM EDT Wed Aug 9 2023

Winds and waves over the northern Great Lakes look to remain below
advisory criteria through at least Thursday morning. Scattered
showers and an isolated thunderstorm may move over portions of the
far northern Lake Michigan and Lake Huron nearshore waters this
afternoon and early evening. Better chances for showers and storms
to impact the area will come late this evening and overnight as a
cold front swings from north to south across the region during that
time. Some signals point toward a brief period of SCA conditions
across parts of the area Thursday afternoon.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...DJC
NEAR TERM...MJG
SHORT TERM...MJG
LONG TERM...SJC
AVIATION...DJC
MARINE...MJG
Hazardous weather outlook, Aug 9, 11:41 AM EDT, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1141 AM EDT Wed Aug 9 2023

MIZ016>018-020>036-041-042-086>088-095>099-101545-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1141 AM EDT Wed Aug 9 2023

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

There is a chance for thunderstorms this afternoon into tonight
with the highest chances focused across eastern upper Michigan and
the Tip of the Mitt. An isolated severe storm cannot be ruled out
with the primary hazards being large hail and strong wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional chances for thunderstorms return at times late this
week into this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-101545-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1141 AM EDT Wed Aug 9 2023

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

There is a chance for thunderstorms this afternoon into tonight
with the highest chances focused across eastern upper Michigan and
the Tip of the Mitt. An isolated severe storm cannot be ruled out
with the primary hazards being large hail and strong wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional chances for thunderstorms return at times late this
week into this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Aug 9, 3:06 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Gaylord MI
306 PM EDT Wed Aug 9 2023

MIZ086-087-091945-
Western Chippewa MI-Central Chippewa MI-
306 PM EDT Wed Aug 9 2023

...A strong thunderstorm will impact portions of central Chippewa
County through 345 PM EDT...

At 306 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brimley State Park, or 7 miles southeast of Point Iroquois, moving
east at 35 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sault Ste. Marie, Point Iroquois, Kinross, Bay Mills, Dafter,
Brimley, Brimley State Park, Donaldson, Barbeau, Sugar Island and
McCarron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4653 8413 4651 8411 4641 8415 4632 8411
      4626 8411 4625 8421 4626 8459 4630 8476
      4647 8461 4648 8457 4646 8455 4645 8447
      4649 8443 4651 8436 4649 8427 4653 8421
TIME...MOT...LOC 1906Z 271DEG 36KT 4638 8450

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Cornish

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:56 PM EDTSpecial Marine WarningAPX34 min
Aug 9, 3:06 PM EDTSpecial Weather StatementAPXChippewa39 min
Aug 9, 3:29 PM EDTSpecial Marine WarningAPX31 min
Aug 9, 4:55 PM EDTSpecial Marine WarningAPX50 min
Aug 9, 6:08 PM EDTSevere Thunderstorm WarningAPXChippewa, Mackinac52 min
Aug 9, 6:27 PM EDTSpecial Marine WarningAPX50 min
Aug 9, 7:55 PM EDTSpecial Marine WarningAPX35 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.